Georgia, 2008Damaging Wind and Lightning Strikes in Georgia, June 10, 2008
June 10, 2008 · NWS FFC · 3 events in 2 counties and zones
A warm moist atmosphere continued over the region. The upper high, which had been suppressing convection during previous days, continued to drift east allowing for a more favorable environment for afternoon pulse thunderstorms to develop.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $265,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm moist atmosphere continued over the region. The upper high, which had been suppressing convection during previous days, continued to drift east allowing for a more favorable environment for afternoon pulse thunderstorms to develop. The atmosphere over the region was slightly more stable because of previous day thunderstorm activity and early morning cloud cover. However, by late afternoon and evening, isolated pulse thunderstorms began to develop. One produced a downburst just south of Dublin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 10, 2:20 PM EST, 3 hours 40 minutes earlier.
Area forecast discussion, Jun 10, 2:20 PM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
320 PM EDT TUE JUN 10 2008
.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
THE UPPER RIDGE THAT HAS DOMINATED THE AREA OVER THE PAST FEW
DAYS...BRINGING RECORD-BREAKING TEMPERATURES TO THE AREA...HAS
CONTINUED TO SLIDE EAST OVER THE ATLANTIC OCEAN TODAY...AND WILL
CONTINUE TO RECEDE AS PER THE HEIGHT FALLS THROUGHOUT THE UPPER
RIDGE. APPROACHING COLD FRONT WILL CONTINUE TO WEAKEN...AND VERY
WEAK SOUTHERN EDGE WILL EVENTUALLY MAKE IT TO GEORGIA. THE OTHER
FEATURE OF INTEREST IS WEAK CYCLONIC CIRCULATION OVER NORTHERN
FLORIDA THAT IS KICKING UP STORMS OVER THE NORTHERN FLORIDA
PENINSULA. AS IT CONTINUES TO MOVE NORTH WE SHOULD SEE SOME
INFLUENCE FROM IT ON OUR CONVECTIVE ACTIVITY. ALREADY SEEING SOME
ACTIVITY IN NORTHWEST GEORGIA FROM THE INCREASED MOISTURE
ASSOCIATED WITH THE APPROACHING COLD FRONT. ISOLATED SEVERE IS NOT
OUT OF THE QUESTION...TODAY OR OVER THE NEXT COUPLE OF DAYS.
TEMPERATURES WILL NOT BE NEARLY AS WARM BUT HUMIDITY WILL BE
HIGHER.
AFTER THIS RIDGE RECEDES AND THE COLD FRONT PUSHES THROUGH...UPPER
LOW WILL PUSH INTO SOUTHEAST CANADA AND RIDGE WILL AGAIN BUILD
INTO THE EASTERN THIRD OF THE US. WITH CONFLUENT FLOW OVER THE NEW
ENGLAND AREA...SURFACE HIGH WILL RIDGE DOWN THE EASTERN SEABOARD.
SETUP WILL BE ALMOST A CAD-LOOKALIKE SETUP...WITH WINDS IN
NORTHEAST GEORGIA BRIEFLY SHIFTING TO NORTHEAST. THIS WILL ALLOW
HIGH TEMPERATURES TO FALL TO NEAR NORMAL...AND WITH SOUTHERLY FLOW
IN SOUTH GEORGIA AND SOUTHEASTERLY FLOW ASSOCIATED WITH THE 850MB
HIGH...SHOULD SEE PLENTY OF OVERRUNNING MOISTURE TO KEEP POPS IN
THE FORECAST THROUGH LATE IN THE WORK WEEK.
.LONG TERM /FRIDAY THROUGH TUESDAY/...
SURFACE HIGH SHIFTS OFF THE EAST COAST AND STRONG UPPER LOW DIGS
INTO THE NORTHERN PLAINS. STILL SOME DISAGREEMENT IN THE EXTENDED
MODELS AS TO HOW STRONG THE UPPER LOW WILL BE AND HOW QUICKLY IT
WILL PROGRESS...AND THUS WHETHER OR NOT THE ASSOCIATED COLD FRONT
WILL MAKE IT TO OUR AREA...BUT THE GFS PROGS THIS EVENTUALITY AND
KEEPS RAIN CHANCES IN THE FORECAST THROUGH THE BEGINNING OF NEXT
WEEK AS THE FRONT STALLS ON THE SOUTHERN PERIPHERY OF THE VERY
LARGE UPPER TROUGH. MINOR DIFFERENCES IN DETAILS BETWEEN THE GFS
AND ECMWF LEAD TO SOMEWHAT LOWER CONFIDENCE...AND WILL NOT MAKE
ANY CHANGES TO THE EXTENDED AT THIS TIME.
&&
.FIRE WEATHER...
NO CRITICAL FIRE WEATHER CONDITIONS ARE ANTICIPATED OVER THE NEXT
FEW DAYS AS SHOWERS AND THUNDERSTORMS ASSOCIATED WITH AN
APPROACHING COLD FRONT ARE EXPECTED OVER THE TIME PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 69 92 67 86 67 / 30 40 40 30 30
ATLANTA 70 91 70 86 69 / 30 40 30 30 30
BLAIRSVILLE 64 85 64 81 62 / 20 50 40 30 30
CARTERSVILLE 65 91 67 86 66 / 20 40 40 30 30
COLUMBUS 72 94 71 91 71 / 30 30 30 30 30
GAINESVILLE 69 88 68 83 67 / 30 40 40 30 30
MACON 69 93 69 92 70 / 30 40 30 30 30
ROME 67 91 69 88 68 / 20 30 30 30 30
PEACHTREE CITY 67 90 67 87 65 / 30 30 30 30 30
VIDALIA 71 92 70 90 70 / 30 40 30 30 30
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
TDP
Hazardous weather outlook, Jun 10, 12:17 PM EST, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
117 PM EDT TUE JUN 10 2008
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-111015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
117 PM EDT TUE JUN 10 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS AND ISOLATED SEVERE STORMS ARE EXPECTED THIS
AFTERNOON AND EVENING ACROSS NORTH AND CENTRAL GA.
.SYNOPSIS...
HIGH PRESSURE OFF THE EAST COAST OF FLORIDA WILL CONTINUE TO WEAKEN.
A COLD FRONT EXTENDING FROM OHIO TO TO TEXAS IS MOVING SLOWLY TOWARD
GEORGIA.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD ASSOCIATED WITH ANY THUNDERSTORM WILL BE FREQUENT
CLOUD-TO-GROUND LIGHTNING. THE STRONGEST STORMS OVER NORTH AND
CENTRAL GEORGIA MAY PRODUCE LARGE HAIL AND DAMAGING WINDS BETWEEN 2
PM AND 10 PM THIS AFTERNOON AND EVENING.
.DISCUSSION...
A COLD FRONT APPROACHING FROM THE NORTHWEST AND A SEABREEZE
ADVANCING INLAND FROM THE SOUTH WILL ENHANCE THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AND EVENING. CAPE VALUES AROUND 2000 AND
WEAK UPPER LEVEL WINDS SUGGEST THAT STORMS WILL BE OF THE PULSE
VARIETY...GENERALLY SHORT-LIVED AND OF AN UNORGANIZED NATURE...
HOWEVER A FEW OF THESE STORMS MAY BE BRIEFLY QUITE STRONG AND
CAPABLE OF PRODUCING LOCALIZED HAIL...DAMAGING WINDS...AND BRIEF
HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.
.SPOTTER INFORMATION STATEMENT...
FORMAL SPOTTER ACTIVATION IS NOT ANTICIPATED BUT SPOTTERS ARE
ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER.
In the hours before
Special weather statement, Jun 10, 1:08 PM EST, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
208 PM EDT TUE JUN 10 2008
GAZ002-004-011-101845-
208 PM EDT TUE JUN 10 2008
...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN CHATTOOGA...WALKER
AND WHITFIELD COUNTIES UNTIL 245 PM EDT...
AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER VILLNOW...MOVING NORTHEAST AT 13 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
CHATTOOGA...WALKER AND WHITFIELD COUNTIES THROUGH 245 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE VILLNOW...TILTON AND
DALTON. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
Special weather statement, Jun 10, 4:27 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
527 PM EDT TUE JUN 10 2008
GAZ112-113-102200-
527 PM EDT TUE JUN 10 2008
...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 50 MPH WINDS IN
NORTHWESTERN TOOMBS AND NORTHERN MONTGOMERY COUNTIES UNTIL 600 PM
EDT...
AT 524 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HIGGSTON...MOVING NORTH AT 8 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS
TOOMBS AND MONTGOMERY COUNTIES THROUGH 600 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE VIDALIA...HIGGSTON AND KIBBEE.
Special weather statement, Jun 10, 5:13 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
613 PM EDT TUE JUN 10 2008
GAZ086-113-102245-
613 PM EDT TUE JUN 10 2008
...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 50 MPH WINDS IN
NORTHERN TOOMBS AND SOUTHERN EMANUEL COUNTIES UNTIL 645 PM EDT...
AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER OHOOPEE...MOVING NORTH AT 10 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS
TOOMBS AND EMANUEL COUNTIES THROUGH 645 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE OHOOPEE...LYONS AND OAK PARK.
Lightning, Johnson
- When
- June 10, 6:00 PM EST
- Where
- Johnson County, 5 mi E of Wrightsville
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.730, -82.634
The Johnson County Emergency Management Director reported that lightning started a forest fire between Wrightsville and Kite in eastern Johnson county.
Lightning, Johnson
- When
- June 10, 6:30 PM EST
- Where
- Johnson County, Wrightsville
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 32.730, -82.720
The Johnson County Emergency Management Director reported that lightning struck a large 3500 square foot home on the west side of Wrightsville igniting a fire. The structure was completely destroyed by the fire. This fire was started while a separate lightning sparked fire was ongoing in the woods between Wrightsville and Kite.
Thunderstorm Wind, Laurens
- When
- June 10, 7:10 PM EST to 7:15 PM EST
- Where
- Laurens County, 3 mi S of Dublin to 4 mi S of Dublin
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 32.487, -82.900
A former employee of the National Weather Service reported that more than a dozen trees were down in a small area south of Dublin near the intersection Interstate-16 and U.S. Highway 441, near the Dublin High School. In addition, a tin roof was peeled off a commercial building on Industrial Avenue. Radar depicted a small storm with a potential downburst of winds.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New Jersey, June 10, 20082 deaths · 2 injured · $333,000 · 90 kt wind · 43 events
- Hail and Damaging Winds in New York, June 10, 20081 death · $845,000 · 1.75 in hail · 24 events
- Hail and Damaging Winds in Pennsylvania, June 10, 20081 death · 2 injured · $340,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in New York, June 10, 20081 death · $435,000 · 60 kt wind · 13 events
- Winter Weather in Washington, June 10, 20081 death · 2 injured · 1 event
- Heat in North Carolina, June 10, 20081 death · 1 event
- Rip Current in Texas, June 10, 20081 death · 1 event
- Flood in Indiana, June 10 to 15, 2008$18 million · 1 event
- Flood in Illinois, June 10 to 30, 2008$6.0 million · 1 event
- Flooding in Iowa, June 10 to 20, 2008$3.2 million · 7 events
- Hail and Damaging Winds in Vermont, June 10, 2008$670,000 · 1 in hail · 39 events
- Hail and Damaging Winds in Maryland, June 10, 2008$367,000 · 1.75 in hail · 39 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112239, 112240, 112238.